Agranulocytosis with tonsillitis associated with methimazole therapy

Jorge T. Zambrana Fábio F. T. Zambrana Firmino R. S. Neto André L. C. Gonçalves Fernanda F. T. Zambrana Jorge Ushirohira About the authors

The treatment of hyperthyroidism with antithyroid drugs can cause a significant side effect in 0.2 to 0.3% of the cases: agranulocytosis. Infectious complications caused by this condition affect mainly the throat, and tonsillitis is one of its manifestations. The present study reported the case of a female patient, 33 years old, manifesting odynophagia and fever resistant to many antibiotics. The patient showed hyperthyroidism and had been using methimazole for two months. With the diagnoses of agranulocytic angina, the drug was withdrawn and treatment with ciprofloxacin, symptomatic drugs and granulocytic-colony stimulator, besides fluconazol was started. The patient developed satisfactorily, being discharged ten days after the beginning of the treatment. Fifteen days later, total thyroidectomy was carried out. The purpose of this report was to point out the importance of knowing the side effects of drugs to advise the patients about them and to warn physicians about the need for evaluating the patient as a whole, searching for other current diseases and drugs in use.

hyperthyroidism; methimazole; agranulocytosis; tonsillitis


ABORL-CCF Associação Brasileira de Otorrinolaringologia e Cirurgia Cérvico-Facial Av. Indianápolis, 740, 04062-001 São Paulo SP - Brazil, Tel./Fax: (55 11) 5052-9515 - São Paulo - SP - Brazil
E-mail: revista@aborlccf.org.br